Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 201, NWS Grand Forks, ND

August 12, 1998Cavalier County, Pembina County, Walsh County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 12, 1998, 6:39 PM CDT for Cavalier County, Pembina County, Walsh County, North Dakota. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 12, 1998, 6:39 PM CDT (23:39 UTC)
Expired
Aug 12, 1998, 7:15 PM CDT
In force
36 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

Counties Cavalier County, ND, Pembina County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 131 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 6:50 PM CDTHail 0.75Milton, ND
Aug 12, 7:05 PM CDTHail 0.75Edinburg, ND
Aug 12, 7:25 PM CDTHail 0.88Adams, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.7 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 1998-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 1998-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

670 
WUUS1 KFAR 122341 RRA
SVRFAR
NDC019-067-099-130015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
639 PM CDT WED AUG 12 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN CAVALIER COUNTY IN NORTHEASTERN NORTH DAKOTA
  SOUTHWESTERN PEMBINA COUNTY IN NORTHEASTERN NORTH DAKOTA
  NORTHERN WALSH COUNTY IN NORTHEASTERN NORTH DAKOTA

* UNTIL 715 PM CDT

* AT 640 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  GARDAR...OR 25 MILES NORTHWEST OF GRAFTON...MOVING SOUTH AT 5 MPH.
  THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  UNION AT 650 PM CDT
  EDENBURG AT 655 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

NG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:55 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 12, 2:55 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
255 PM CDT WED AUG 12 1998

PROBLEM FOR TODAY IS CHC FOR TSRA OVERNIGHT.  CURRENLTY LINE OF TSRA
FROM ROX TO GFK.  THIS APPEARS TO BE ALONG WK TROUGH THAT WAS ACRS ERN
ND EARLIER TODAY.  ALSO WV CONTINUES TO SHOW VORT WHICH WAS NEAR DVL AT
18Z.  MODELS WANT TO TAKE THIS VORT MOVE IT NORTH AND WEAKEN IT.
HOWEVER...WV LOOP SHOWS VORT HAS MAINTAINED IDENTIY AND HAS MOVED
ALMOST DUE EAST IN LAST 6-10 H.  WHILE A NORTHERLY TURN IS LIKELY
OVERNIGHT AS NEXT TROUGH DIGS SOUTH...APPEARS VORT WL MOVE OVR NW MN. AS
THIS VORT INTERACTS WITH OUTFLOWS FROM DAYTIME CONVECTION...SCT TSRA
EXPECTED IN NW MN WITH BEST CHC NORTH OF TVF. OTHER AREA OF CONCERN I
AREA OF CU IN VICINITY OF MISSOURI RIVER. ADAP SHOWS AREA OF
CONVERGENCE ACRS NORTH CENTRAL ND WHERE TEMPS HAVE WARMED INTO THE
UPPER 80S.  AS NEXT VORT MOVES THIS AREA OF BL CONV LATER THIS
EVENING...WUD EXPECT TSRA TO FORM IN DVL AREA. BECAUSE BOUNDARIES ARE
SO WEAK WOULD KEEP TO A LOW CHC.  AS ONE GOES FARTHER SOUTH...UPPER
DYNAMICS WEAKEN AND SFC BOUNDARIES ALSO WEAKER. THUS...TSRA CHC
DECREASES AS WELL.  DO NOT EXPECT ANY TSRA S OF VALLEY CITY-FAR-BJI
LINE.

AS FOR TEMPS...DEW POINTS IN L60S AND WINDS EXPECTED AROUND 10
MPH...TEMPS SHOULD IN 60S OVERNIGHT.  EXPECT SKIES SCT-BKN ACROSS CWA.

WRKZFP OUT AS BISADMFAR.   ANY QUESTIONS...COMMENTS...PLEASE CALL.

SCHUMACHER
Hazardous weather outlook, Aug 12, 5:55 PM CDT, 44 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-130600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
555 PM CDT WED AUG 12 1998

...ISOLATED SEVERE THUNDERSTORMS EXPETED TO CONTINUE INTO EARLY EVENING...

A WEAK COLD FRONT WILL APPROACHING THE INTERNATIONAL BORDER HAS COMBINED
WITH MODERATE INSTABILITY TO PRODUCE ISOLATED SEVERE THUNDERSTORMS.
AFTERNOON TEMPERATURES NEAR 90 AND DEWPOINTS IN THE UPPER 50S TO MIDDLE
60S ALONG AND JUST BEHIND THE FRONT HAVE COMBINED WITH THE FRONT TO SET
OFF THESE ISOLATED SEVERE STORMS. CONDITIONS WILL REMAIN FAVORABLE INTO
THE EVENING HOURS. THE BEST THREAT FOR SEVERE WEATHER WILL MAINLY BE
BETWEEN U.S. 2 AND THE CANADIAN BORDER THROUGH SUNSET. WHILE LARGE HAIL
IS THE MAIN THREAT...DUE TO THE SLOW MOVEMENT OF THE STORMS LOCALIZED
FLOODING IS LIKELY AS WELL.
EWENS

In the hours before

Special weather statement, Aug 12, 5:55 PM CDT, 44 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-130600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
555 PM CDT WED AUG 12 1998

...ISOLATED SEVERE THUNDERSTORMS EXPETED TO CONTINUE INTO EARLY EVENING...

A WEAK COLD FRONT WILL APPROACHING THE INTERNATIONAL BORDER HAS COMBINED
WITH MODERATE INSTABILITY TO PRODUCE ISOLATED SEVERE THUNDERSTORMS.
AFTERNOON TEMPERATURES NEAR 90 AND DEWPOINTS IN THE UPPER 50S TO MIDDLE
60S ALONG AND JUST BEHIND THE FRONT HAVE COMBINED WITH THE FRONT TO SET
OFF THESE ISOLATED SEVERE STORMS. CONDITIONS WILL REMAIN FAVORABLE INTO
THE EVENING HOURS. THE BEST THREAT FOR SEVERE WEATHER WILL MAINLY BE
BETWEEN U.S. 2 AND THE CANADIAN BORDER THROUGH SUNSET. WHILE LARGE HAIL
IS THE MAIN THREAT...DUE TO THE SLOW MOVEMENT OF THE STORMS LOCALIZED
FLOODING IS LIKELY AS WELL.
EWENS
Special weather statement, Aug 12, 5:55 PM CDT, 44 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052-053-130600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
555 PM CDT WED AUG 12 1998

...ISOLATED SEVERE THUNDERSTORMS EXPETED TO CONTINUE INTO EARLY EVENING...

A WEAK COLD FRONT WILL APPROACHING THE INTERNATIONAL BORDER HAS COMBINED
WITH MODERATE INSTABILITY TO PRODUCE ISOLATED SEVERE THUNDERSTORMS.
AFTERNOON TEMPERATURES NEAR 90 AND DEWPOINTS IN THE UPPER 50S TO MIDDLE
60S ALONG AND JUST BEHIND THE FRONT HAVE COMBINED WITH THE FRONT TO SET
OFF THESE ISOLATED SEVERE STORMS. CONDITIONS WILL REMAIN FAVORABLE INTO
THE EVENING HOURS. THE BEST THREAT FOR SEVERE WEATHER WILL MAINLY BE
BETWEEN U.S. 2 AND THE CANADIAN BORDER THROUGH SUNSET. WHILE LARGE HAIL
IS THE MAIN THREAT...DUE TO THE SLOW MOVEMENT OF THE STORMS LOCALIZED
FLOODING IS LIKELY AS WELL.
EWENS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:31 PM CDTSevere Thunderstorm WarningFGFPembina34 min
Aug 12, 6:02 PM CDTSevere Thunderstorm WarningFGFPembina48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.